Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 17, NWS Grand Forks, ND

February 7, 201813 counties in Minnesota; 14 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 7, 2018, 2:49 PM CST for 13 counties in Minnesota; 14 counties in North Dakota. It took effect at Feb 7, 2018, 7:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2018, 2:49 PM CST (20:49 UTC)
In effect from
Feb 7, 2018, 7:00 PM CST
Expired
Feb 8, 2018, 10:00 AM CST
In force
15 hr
Issued by
NWS Grand Forks, ND
All 27 counties

Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS43 KFGF 072049
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
249 PM CST Wed Feb 7 2018

MNZ001>009-013>017-022-023-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-081600-
/O.NEW.KFGF.WC.Y.0017.180208T0100Z-180208T1600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, 
Wolf Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams,
and Lankin
249 PM CST Wed Feb 7 2018

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below 
  zero.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...From 7 PM this evening to 10 AM CST Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
2 follow-up statements
403 
WWUS43 KFGF 080915
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
315 AM CST Thu Feb 8 2018

MNZ001>009-013>017-022-023-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-081600-
/O.CON.KFGF.WC.Y.0017.000000T0000Z-180208T1600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, 
Wolf Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams,
and Lankin
315 AM CST Thu Feb 8 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 30 
  below zero.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
046 
WWUS43 KFGF 081554
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
954 AM CST Thu Feb 8 2018

MNZ001>009-013>017-022-023-027-028-NDZ006>008-014>016-024-026>030-
038-039-054-081700-
/O.EXP.KFGF.WC.Y.0017.000000T0000Z-180208T1600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Detroit Lakes, 
Wolf Lake, Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, Valley City, Fargo, Edinburg, Adams,
and Lankin
954 AM CST Thu Feb 8 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Wind Chill values have improved and are warmer than criteria.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 7, 12:59 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 7, 12:59 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1259 PM CST Wed Feb 7 2018

.UPDATE...
Issued at 1258 PM CST Wed Feb 7 2018

A clear sky was over the forecast area. clouds developing over
northwest ND may brush the southeast zones this afternoon and
evening. Generally lowered high temps in the northern Red River
Valley and raised temps a tad in the southern valley for the
afternoon.

UPDATE Issued at 956 AM CST Wed Feb 7 2018

Tweaked winds for the day. Otherwise no other changes at this
update.

UPDATE Issued at 657 AM CST Wed Feb 7 2018

Extended the mention of clouds and very light snow in the far
eastern FA for another hour or so. It is still clearing, but very
slowly.

&&

.SHORT TERM...(Today and tonight)
Issued at 420 AM CST Wed Feb 7 2018

The main forecast impact in the short term will be the hazardous
wind chills this morning and again tonight. There are still some
chilly wind chill readings across the area, where portions of the
area under a wind chill advisory. No changes planned to that at
this point. There are some low clouds and light snow still
lingering to the east of the Red River Valley. This area is slowly
moving eastward and should be out of the FA sometime around
sunrise. Did make some adjustments to keep higher pcpn chances
through sunrise in the east. The day looks mainly sunny with
fairly low wind speeds. May need another wind chill advisory
tonight for areas along and north of the Interstate 94 corridor,
but will let later shifts issue that if it is needed.

.LONG TERM...(Thursday through Tuesday)
Issued at 420 AM CST Wed Feb 7 2018

Confidence is growing in keeping snow chances confined within South
Dakota out of the CWA early Thursday. This snow is driven by
isentropic lift along a baroclinic zone draped across South Dakota
and weak synoptic forcing aloft. Prior GEFS runs had indicated this
chance of snow nudging into counties south of the I-94. Today's runs
have come into agreement keeping snow within South Dakota aligning
with deterministic solutions. Still, there still remains a small
chance of light snow for southern counties Thursday evening. This is
due to better synoptic forcing from the upper left
entrance region of an exiting jet nearing an area of mid level
frontogenesis over southern North Dakota. The limiting factor to
this snow will be lower level dry air. Deterministic solutions show
this layer to be rooted around the 850 mb layer. Should this dry
layer moisten, light snow will be possible for counties mainly south
of the I-94. Confidence in this snow for Thursday evening remains
low with the current forecast leaning more towards a drier solution.

Temperatures will remain on the cooler side with a reinforcing north
wind and clouds keeping high temperatures in the single digits above
zero. High pressure within another arctic air mass will be wedging
its way into the region overnight Thursday into Friday allowing for
cold low temperatures into the teens to twenties below zero Friday
morning as clouds clear from north to south. The high pressure will
stick around through Saturday into Sunday allowing for dry
conditions.

Sunday, deterministic guidance indicates an upper level jet max
rounding the base of a trough moving into the Canadian Plains.
Currently better divergence/lift is advertised to remain north of
region where better chances for snow will remain. There is still
room for change which could give northern counties some chance for
light snow late Saturday into Sunday. Precipitation forecast
confidence dwindles beyond Sunday.

Signals that once offered a reprieve from cold temperatures early
next week are starting to wash out. The large upper level ridge over
the northeastern Pacific is still expected to break down some. This
allows for some influence of zonal flow to make its way over the
Northern Plains which will moderate temperatures away from well
below normal. The current forecast still indicates a warming trend
closer to seasonal norms, ie highs in the lower 20s and lows in
the single digits above zero, however confidence in the temperature
forecast is low due to a large spread in ensemble guidance and
deterministic guidance continuing to rebuild the ridge/trough
pattern we have become accustomed to.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1258 PM CST Wed Feb 7 2018

VFR conditions were across the area and VFR conditions are
forecast for today and tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JH
SHORT TERM...Godon
LONG TERM...CJ
AVIATION...JH
Hazardous weather outlook, Feb 7, 3:33 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
333 AM CST Wed Feb 7 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-080945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
333 AM CST Wed Feb 7 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills are expected for portions of the area
through the early to mid morning hours today and again tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous wind chills are possible for portions of the area mainly
during the overnight hours Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Chill Advisories in North Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.